Alert archive / Florida / Rip Current Statements in 2017
Rip Current Statement 51, NWS Tallahassee, FL
NWS Tallahassee, FL issued this rip current statement at May 2, 2017, 9:44 AM CDT for Bay County, Gulf County, Walton County, Florida. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- May 2, 2017, 9:44 AM CDT (14:44 UTC)
- Expired
- May 2, 2017, 9:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Tallahassee, FL
Counties Bay County, FL, Gulf County, FL, Walton County, FL
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2339 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
360 WHUS42 KTAE 021444 CFWTAE COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 1044 AM EDT TUE MAY 2 2017 ...HIGH RISK FOR RIP CURRENTS TODAY ALONG WALTON...BAY AND GULF COUNTY BEACHES. HIGH RISK FOR RIP CURRENTS THIS MORNING WITH CONDITIONS GRADUALLY IMPROVING THIS AFTERNOON. ONSHORE WINDS ARE EXPECTED TO BE 5 TO 10 MPH WITH 2 TO 3 FEET SURF. FLZ108-112-114-030200- /O.NEW.KTAE.RP.S.0051.170502T1444Z-170503T0200Z/ SOUTH WALTON-COASTAL BAY-COASTAL GULF- 1044 AM EDT TUE MAY 2 2017 /944 AM CDT TUE MAY 2 2017/ ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH RIP CURRENT RISK, WHICH IS IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING. * TIMING...THROUGH EVENING. * SURF...2 TO 3 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE. THEY OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR...AS WELL AS IN THE VICINITY OF JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS...AND SIGNS BEFORE ENTERING THE WATER. IF CAUGHT IN A RIP CURRENT DO NOT SWIM AGAINST IT. FACE THE SHORE AND SIGNAL FOR HELP. FLOAT OR TREAD WATER UNTIL THE CURRENT ENDS OR UNTIL RESCUED. && $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at May 2, 8:59 AM CDT, 45 minutes earlier.
Area forecast discussion, May 2, 8:59 AM CDT, 45 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 959 AM EDT Tue May 2 2017 .UPDATE... Dry day is still expected across the forecast area today. The forecast is on track and only minor changes were made to account for clouds across the southeast part of the CWA and the dewpoints trending slightly higher than forecast. && .PREV DISCUSSION [605 AM EDT]... .NEAR TERM [Through Today]... High pressure and a much drier airmass will build into the area tonight behind a cold front. Mostly sunny skies are expected with afternoon high temperatures mainly in the low to mid 80s. .SHORT TERM [Tonight Through Thursday]... Quiet and dry conditions are expected to continue Wednesday. Expect high temperatures to push the 90 degree mark once again under mostly clear skies. Southerly flow is expected to increase during the evening and overnight hours ahead of the next storm system that is slated to impact the region on Thursday. There is high confidence tonight in a potent upper level low digging across the Great Plains and into the Mid-Mississippi Valley Wednesday night into Thursday morning, bringing with it high chances for showers and thunderstorms across the region. Forecast PWAT values generally point at 1.5 to 1.75" across the region, indicating this activity will be efficient rainfall producers. Outside of much needed rainfall, the potential for severe storms continues to exist tonight, as the Storm Prediction Center has the entire forecast area outlooked in a Marginal Risk at this time. Shear parameters in the latest operational guidance continue to look favorable for severe storms (40-50 kts of bulk shear, 30-40 kt low level jet), while instability will remain contingent to the timing of the system. If there is a window for daytime heating ahead of thunderstorm development, this will increase the risk for strong to severe storms across the area. Otherwise, the risk will be greatly reduced, and potentially be confined to coastal areas. Stay tuned for forecast updates leading up to this event! .LONG TERM [Thursday Night Through Tuesday]... The cold front associated with Thursday's system will sweep across the region Thursday night/Friday morning, pushing any lingering shower and thunderstorm activity out of the area and drastically lowering dewpoints once again. By Friday morning, dewpoints across the region will be 15 to 20 degrees lower than Thursday afternoon, yielding comfortable conditions area wide. Temperatures will run roughly 5 to 10 degrees below normal for early May Friday and Saturday, before moderating to seasonal levels Sunday. The upper level low responsible for Thursday's system will lift northward during the day Saturday, before another potent system dives southward across the Western U.S., forming an Omega Block across the CONUS. While this is still almost a week out, long range guidance has been consistent in showing this pattern for several runs now. This would keep the Tri-state region in a trough/northwest flow pattern through the end of the period, with quiet weather and seasonal temperatures. .AVIATION... [Through 12z Wednesday] VFR conditions are expected to prevail through the period with mostly clear skies. .MARINE... Seas will continue to gradually decrease through the morning hours, with light to occasionally moderate northerly winds across coastal waters today. Expect increasing winds and seas once again Wednesday night ahead of another storm system. Advisory level conditions will be possible. Showers and thunderstorms expected across coastal waters on Thursday. .FIRE WEATHER... Although RH values will be low this afternoon and Wednesday afternoon, red flag conditions are not expected due to relatively light winds. A round of wetting rain is expected on Thursday. .HYDROLOGY... The next system slated to impact the region is forecast to yield more notable rainfall amounts than what was observed Monday. At this time, general amounts of 1 to 2 inches are possible region-wide. Given the progressive nature of the next system, dry antecedent conditions, and below average river levels, flooding is not expected across the region. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 86 58 90 66 79 / 0 0 0 10 80 Panama City 81 65 88 70 76 / 0 0 0 20 80 Dothan 84 59 88 66 76 / 0 0 0 30 80 Albany 84 57 90 65 78 / 0 0 0 10 80 Valdosta 85 55 93 62 82 / 0 0 0 0 70 Cross City 87 57 93 63 83 / 0 0 0 0 60 Apalachicola 84 63 82 70 79 / 0 0 0 10 70 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && UPDATE...Fieux NEAR TERM...DVD SHORT TERM...Pullin LONG TERM...Pullin AVIATION...DVD MARINE...Pullin FIRE WEATHER...DVD HYDROLOGY...Pullin
Nearby
Rip Current Statements in Florida, 2017Every rip current statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.